Alabama, 2012Damaging Winds in Alabama, July 4 to 5, 2012
July 4 to 5, 2012 · NWS TAE · 2 events in 2 counties and zones
Although July 4th and 5th were much quieter across southeast Alabama compared to the first three days of the month, a couple of isolated severe storms developed across Houston and Henry counties. The Houston county storm produced a very localized but intense downburst over the Troy University campus near Dothan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Although July 4th and 5th were much quieter across southeast Alabama compared to the first three days of the month, a couple of isolated severe storms developed across Houston and Henry counties. The Houston county storm produced a very localized but intense downburst over the Troy University campus near Dothan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 4, 12:45 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 4, 12:45 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM EDT Wed Jul 4 2012
.SHORT TERM...(Tonight through Friday)
Convection started early today and currently local radars show
widespread coverage over our Florida zones spreading northward.
The early start should be good news for tonight's 4th of July
activities, at least for north Florida. There may be ongoing
convection across portions of SE AL and our Georgia zones into the
late evening. Looking ahead through the remainder of the week we
don't see much change in the overall pattern. A strong upper ridge
will continue to be centered well to our northwest with a weak
surface ridge cutting east to west across the Florida peninsula.
Time height cross sections show deep layer moisture in place with
forecast PW's between 1.8" and 2.0". The mean 1000-700 mb flow will
be < 10 knots from the west to southwest both afternoons. This is
sea breeze type Regime 4 which supports at least climo PoPs (50%)
for our Florida zones.
&&
.LONG TERM [Friday Night through next Wednesday]...The general
trend in the extended part of the forecast will be for a gradually
retrograding upper level ridge axis - from the Midwest over the
weekend to the Intermountain West by the middle of next week. This
will be forced in part by an amplifying longwave trough and falling
mid-upper level heights in the Northeast and Eastern US. There are
some differences in the 04.00z runs of the GFS and ECMWF. The ECMWF
develops the trough axis at our latitudes much further west next
week (over MS/LA). This would set up a prolonged period of
weak-moderate southwesterly flow. The GFS, on the other hand, keeps
the primary trough axis along the Atlantic coast with the ridge
still having influence over the Lower Mississippi River Valley. The
CMC seems to side with the GFS in this regard. As we are headed into
the season where sea-breeze convection usually has great influence
on the forecast, the differences in the flow regime matter.
For the weekend, it doesn't seem to matter quite as much as model
consensus is on weak-moderate S-SW flow. A blend of HPC PoPs and
local sea-breeze climatology for regime 4 was used from Saturday
into Monday as a result. This focused 40% PoPs across our Florida
zones in the afternoons, with 30% PoPs north across Alabama and
Georgia. For Tuesday and Wednesday, the GFS would transition us to
more northwesterly flow. However, the 04.00z GFS ensemble mean shows
the possible approach of a low-level cold front by that time frame,
so PoPs were kept around 40% over most of the area. High temps look
to be in the low-mid 90s for much of the extended.
&&
.Marine...Light onshore winds with low seas will continue across the
local waters for the next several days.
&&
.AVIATION [through 06z Thursday]...
Typical afternoon thunderstorm activity will be bounding around
mostly over the Florida Panhandle and Big Bend areas this afternoon
and into the evening. Activity mostly affecting KECP and KTLH and
will approach vicinity of KVLD in the next hour or so. Possibility
exists a few left over weakening storms may approach KDHN and KABY
later this evening. MVRF vsby possible at any of the Aerodromes
tomorrow morning depending on the rain pattern, but models indicate
KVLD has greatest chance.
&&
.FIRE WEATHER...There are no fire weather concerns over the next 7
days as relative humidity levels should generally remain above 45%.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 93 73 93 71 / 30 60 30 50 30
Panama City 76 90 76 89 74 / 30 50 30 50 30
Dothan 73 93 74 93 74 / 30 60 30 40 20
Albany 74 94 71 96 74 / 30 40 30 40 20
Valdosta 71 93 71 93 70 / 30 40 30 40 20
Cross City 70 91 70 93 71 / 30 40 30 50 30
Apalachicola 74 90 73 89 72 / 30 50 30 50 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None..
GM...None.
&&
Aviation/Fire Wx...Lanier
Long Term...Lamers
Public/Marine...Barry
Hazardous weather outlook, Jul 4, 3:16 AM CST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
516 AM EDT WED JUL 4 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-051100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
516 AM EDT WED JUL 4 2012 /416 AM CDT WED JUL 4 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON...MAINLY ALONG THE SEA BREEZE FRONT
ACROSS THE FLORIDA BIG BEND AND PANHANDLE. SOME OF THESE STORMS
COULD LINGER INTO THE EARLY EVENING HOURS...BUT IT IS BECOMING
MORE AND MORE LIKELY THAT THE ACTIVITY WILL DIMINISH IN TIME FOR
MANY OF THE 4TH OF JULY CELEBRATIONS AND FIREWORKS BY TONIGHT.
DURING THE AFTERNOON...HOWEVER...SOME OF THE STORMS COULD BE SLOW
MOVERS AND COULD THEREFORE PRODUCE LOCALLY HEAVY RAINFALL ALONG
WITH SOME BRIEF GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A TROUGH OF LOW PRESSURE IS EXPECTED TO SET UP NEAR THE NORTHERN
GULF COAST ON THURSDAY WHICH WILL LIKELY BRING MORE INCLEMENT
WEATHER...COOLER AFTERNOON HIGH TEMPERATURES...AND GREATER CLOUD
COVER THROUGH SATURDAY...WITH GRADUALLY IMPROVING CONDITIONS FOR
LATER IN THE WEEKEND AND EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
17-GOULD
In the hours before
Local storm report, Jul 4, 11:36 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
136 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM WATER SPOUT 2 SW TYNDALL AFB 30.05N 85.60W
07/04/2012 GMZ750 FL EMERGENCY MNGR
LARGE WATERSPOUT OBSERVED OFFSHORE OF TYNDALL AFB
&&
DVDLocal storm report, Jul 4, 11:39 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
139 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM WATER SPOUT 1 S ST ANDREWS STATE PA 30.12N 85.74W
07/04/2012 GMZ750 FL TRAINED SPOTTER
WATERSPOUT REPORTED JUST OFFSHORE OF ST ANDREWS STATE
PARK DISSIPATED BEFORE REACHING THE COAST.
&&
DVDLocal storm report, Jul 4, 2:03 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND GST MARIANNA MUNICIPAL A/P 30.83N 85.18W
07/03/2012 M68 MPH JACKSON FL ASOS
THE ASOS RECORDED A PEAK WIND GUST OF 68 MPH FROM 350
DEGREES AT 249 PM CDT WITH A FASTEST TWO MINUTE AVERAGE
WIND OF 54 MPH AT THE SAME TIME.
&&
DVDThunderstorm Wind, Houston
- When
- July 4, 2:50 PM CST to 2:51 PM CST
- Where
- Houston County, 1.38 mi WNW of Kelly Springs to 1.53 mi WNW of Kelly Springs
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.281, -85.469
A very localized and short-lived but intense downburst occurred on the Troy University Dothan campus off of U.S. Highway 231N just prior to 4 pm CDT. Witnesses said that the winds lasted for about 1 minute and blew down several trees, lifted shingles on a roof, broke the bolts on a walkway light, and blew open locked doors. A police officer noted no other damage outside of the university. Monetary damage was estimated.
Thunderstorm Wind, Henry
- When
- July 5, 6:09 PM CST
- Where
- Henry County, 2.21 mi N of Hayes
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.532, -85.074
Trees were blown down on County Road 47. Monetary damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, July 4 to 7, 201225 deaths · $750,000 · 18 events
- Excessive Heat and Heat in Pennsylvania, July 4 to 7, 20128 deaths · 8 events
- Excessive Heat in Missouri, July 4 to 7, 20123 deaths · 3 events
- Heat in Maryland, July 4 to 8, 20122 deaths · 5 events
- Hail and Damaging Winds in Ohio, July 4 to 5, 2012$7.5 million · 2.5 in hail · 44 events
- Heat in Nevada, July 4, 20121 death · 1 event
- Hail and Damaging Winds in Georgia, July 4 to 5, 2012$2.5 million · 1.75 in hail · 23 events
- Excessive Heat in Iowa, July 4 to 7, 201214 injured · 21 events
- Hail and Damaging Winds in Vermont, July 4, 2012$860,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Mississippi, July 4 to 7, 2012$1.0 million · 1.75 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2012$50,000 · 2 in hail · 59 events
- Heavy Rain in Arizona, July 4, 2012$250,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381520, 381521.